Eriksson, L. E., Schönnesson, L. N. & Bratt, G. A. (2011). Lipoatrophy of the footpad in HIV-treated patients is associated with increased PAI-1. Biological Research for Nursing, 13(1), pp. 89-96. doi: 10.1177/1099800409350677
Download (181kB) | Preview
Purpose: To describe lipoatrophy of the plantar pedis fat pads in HIV patients with or without long-term antiretroviral therapy (ART); to compare the characteristics of ART patients with and without plantar pedis lipoatrophy; and to examine the effects of HIV and metabolic/cardiovascular risk parameters and treatment history on plantar pedis lipoatrophy.
Design: One hundred and thirty four patients who started PI-ART in 1996 and 49 treatment naïve patients, recruited 2004, were examined and graded for lipoatrophy of five body compartments including the plantar fat pads eight years after start of ART. Baseline HIV- and ART-related factors were documented together with follow up metabolic/cardiovascular risk parameters.
Results: Plantar pedis lipoatrophy occurred more often among ART patients (60%) than among treatment naïve patients (12%; p <0.001). ART patients with plantar lipoatrophy were older, had higher PAI-1 values, a higher prevalence of lipoatrophy in other body compartments, and longer stavudine and didanosine treatment history as compared to patients without plantar lipoatrophy. In multiple logistic regression, the best predictive model for plantar lipoatrophy was increased PAI-1 when HIV and metabolic/cardiovascular risk parameters were studied and treatment with didanosine when treatment history was studied. Increased PAI-1 was not associated to lioatrophy in any other location.
Conclusions: Plantar lipoatrophy is common among patients on long-term ART and, although often overlooked, may cause significant discomfort. The association to PAI-1, a well known marker of increased cardiovascular risk, is intriguing and further focuses on the need of an active approach to evaluating and lowering cardiovascular risk factors in long-term HIV treatment.
|Uncontrolled Keywords:||Adverse effects, antiviral therapy, body changes, metabolic disorders, plasminogen activator inhibitor 1|
|Subjects:||R Medicine > RC Internal medicine
R Medicine > RM Therapeutics. Pharmacology
|Divisions:||School of Health Sciences > Department of Adult Nursing|
Actions (login required)
Downloads per month over past year